Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS Omaha, NE

July 15, 2008Cass County, Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 15, 2008, 10:25 PM CDT for Cass County, Douglas County, Sarpy County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 10:25 PM CDT (03:25 UTC)
Expired
Jul 16, 2008, 1:30 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cass County, NE, Douglas County, NE, Sarpy County, NE

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:40 PM CDTFLASH FLOODValley, NENUMEROUS ROADS CLOSED OR UNDER WATER IN WESTERN DOUGLAS COUNTY DUE TO FLASH FLOODING.
Jul 15, 11:34 PM CDTFLASH FLOODElkhorn, NECARS STALLED AND POLICE DIRECTING TRAFFIC AT 208TH AND MAPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 160325
FFWOAX
NEC025-055-153-160630-
/O.NEW.KOAX.FF.W.0052.080716T0325Z-080716T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1025 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF OMAHA...
  SARPY COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHERN CASS COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 130 AM CDT.

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  2 TO 4 
  INCHES OF RAINFALL HAS FALLEN OVER THE WARNED AREA AND DUE TO THE
  HEAVY RAIN...FLASH FLOODING MAY OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERLOO...
  VALLEY...RALSTON...MILLARD...LA VISTA AND ELKHORN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

LAT...LON 4088 9583 4090 9637 4114 9629 4128 9636
      4139 9647 4139 9596 4122 9591 4121 9592
      4116 9588 4108 9588

$$

ZAPOTOCNY
1 follow-up statement
000 
WGUS73 KOAX 160629
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
125 AM CDT WED JUL 16 2008

NEC025-055-153-160635-
/O.EXP.KOAX.FF.W.0052.000000T0000Z-080716T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NE-SARPY NE-CASS NE-
125 AM CDT WED JUL 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 AM CDT FOR CASS...SARPY
AND DOUGLAS COUNTIES...

ALTHOUGH A FEW SHOWERS CAN BE EXPECTED ACROSS THE AREA THE REST OF 
TONIGHT...HEAVY RAIN PRODUCING THUNDERSTORMS HAVE ENDED AND ANY  
ADDITIONAL RAINFALL SHOULD NOT CAUSE ANY FURTHER FLOODING.  
HOWEVER...IF YOU ENCOUNTER WATER ACROSS A ROAD OR A ROAD CLOSED 
BECAUSE OF POSSIBLE PRIOR FLOODING...TURN AROUND AND SELECT ANOTHER 
ROUTE. 

LAT...LON 4088 9583 4090 9637 4114 9629 4128 9636
      4139 9647 4139 9596 4122 9591 4121 9592
      4116 9588 4108 9588

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:07 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 4:07 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE JUL 15 2008

.DISCUSSION...
MID LVL MOISTURE MOVING ESE THROUGH NORTHEAST NEB IS BEGINNING TO
MAKE CONTACT WITH SFC BASED AIR AND TSTMS SHOULD CONTINUE TO DEVELOP.
IMMEDIATE AREA HAS ONLY TCU SO FAR...BUT COULD DVLP TOWARD EVE...OR
TSTMS COULD MOVE IN FROM WNW. EXPECT LITTLE OR NO ACTIVITY SOUTH OF
I-80 CORRIDOR TONIGHT...WITH FRONT WELL TO THE N...AND BEST LLJ
PROGGED TO DVLP CENTRAL NEB ONLY OF MDT INTENSITY.

RICH SUBTROPICAL MOISTURE WILL CONTINUE TO MAKE ITS WAY NORTH FOR
THE NEXT FEW DAYS. HOWEVER...EXPECT WED THROUGH EARLY THUR AFTN TO
BE DRY WITH POSSIBLE EXCEPTION OF NEAR SD BORDER...AS WARM DRY CAP
ALOFT STRENGTHENS. THIS SHOULD BRING A HOT DAY WED WITH AFTN CU
HOLDING BACK TEMPS A COUPLE DEG.

BEST CHC FOR STRONG TSTMS WILL BE THU EVE THROUGH FRIDAY. MODELS
ARE COMING INTO BETTER AGREEMENT THAT A SHORT WAVE IN THE WESTERLIES
WILL DRIVE A WEAK FRONT THROUGH THE AREA. AIRMASS AHEAD OF THE
FRONT WILL BE QUITE MOIST...AND INSTABILITY SHOULD BE STRONG BY
LATE THU AFTN ONCE THE CAP BREAKS. EXPECT TSTMS TO DRIVE SE THU
NIGHT WITH MORE DEVELOPMENT FRI LASTING INTO FRIDAY NIGHT...MORE
LIKELY IN THE SE BY SAT MORN.  HEAVY RAIN ALSO POSSIBLE WITH BEST
CHC THU NIGHT WITH GOOD LLJ INTO AREA.

EXPECT SOME SORT OF A BREAK IN CONVECTION DURING THE WEEKEND AS UPPER
RIDGING PROVIDES SOME SUPPRESSION...BUT TOUGH TO BE SURE AS
BOUNDARIES REMAIN IN THE AREA.

AS HAS BEEN THE CASE RECENTLY...OP MODELS ARE IN POOR AGREEMENT BY
DAYS 6 AND 7. GFS CONTINUES TO DIG A STRONG UPPER TROUGH OR CLOSED
LOW INTO THE N CENTRAL STATES...WHILE ECMWF BUILDS A RIDGE AND MOVES
IT EAST. BEST GUESS AT THIS POINT IS THAT WE WILL BE IN WEAKER NW FLOW
WITH RIDGE RUNNERS PROVIDING SOME CHC OF EVE AND OVERNIGHT TSTMS.

TEMPS WILL GENERALLY BE WARM TO HOT. FRIDAY COULD END UP THE
COOLEST AS CONVECTION CONTINUES DURING THE DAY...BUT TEMPS ANY DAY
WILL DEPEND ON POSITION OF BOUNDARIES.

GFS ENSEMBLES GIVE A PRELIMINARY SIGNAL THAT STRONG UPPER RIDGE
SETS UP OVER THE AREA ARND JULY 25 AND STICKS AROUND...SO THIS MAY
BE A PRELUDE TO A STRONG SUMMER HEAT WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/18Z

VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH THE PERIOD.
KOFK MAY SEE SOME TRW AFTER 00Z AS WEAK SURFACE BOUNDARY MOVES
INTO THE AREA BUT NO MENTION AT THIS TIME DUE UNCERTAINTY IN TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/FOBERT
Hazardous weather outlook, Jul 15, 6:18 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE JUL 15 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-161330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
618 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY NORTH
OF A LINE FROM SEWARD TO OAKLAND IOWA...WITH DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL AND LIGHTNING THE PRIMARY
HAZARDS.

THUNDERSTORMS HAVE DEVELOPED IN A VERY UNSTABLE ENVIRONMENT AND
WILL CONTINUE INTO THE EVENING HOURS. THE ENVIRONMENT IS FAVORABLE
FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS MAY DEVELOP AGAIN WEDNESDAY EVENING IN NORTHERN
NEBRASKA AND NORTHERN IOWA AS A SLOW-MOVING FRONT DROPS SOUTHWARD
OUT OF THE DAKOTAS AND MINNESOTA.

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
FRIDAY NIGHT AS THE SLOW-MOVING FRONT MOVES THROUGH EASTERN
NEBRASKA AND WESTERN IOWA. STORMS MAY BE SEVERE ALONG WITH
TORRENTIAL RAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER HAVE BEEN ACTIVATED FOR PARTS OF EASTERN NEBRASKA
AND MAY ALSO BE NEEDED IN WESTERN IOWA.

NEZ088>093-161330-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
618 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT AS THE
SLOW-MOVING FRONT MOVES THROUGH EASTERN NEBRASKA AND WESTERN IOWA.
STORMS MAY BE SEVERE ALONG WITH TORRENTIAL RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY

ZAPOTOCNY

In the hours before

Local storm report, Jul 15, 8:30 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     1 N VALLEY              41.33N 96.35W
07/15/2008  M60 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

&&

CZAPOTOC
Local storm report, Jul 15, 8:49 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             OMAHA                   41.26N 96.01W
07/15/2008  E1.00 INCH       DOUGLAS            NE   PUBLIC

            NICKEL TO QUARTER-SIZED HAIL AT 157TH ST.

&&

CZAPOTOC
Local storm report, Jul 15, 9:09 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     2 N VALLEY              41.34N 96.35W
07/15/2008                   DOUGLAS            NE   LAW ENFORCEMENT

            SHED BLOWN ONTO ROAD AT 264TH AND RAINWOOD.

0900 PM     HEAVY RAIN       MORSE BLUFF             41.43N 96.77W
07/15/2008  M3.00 INCH       SAUNDERS           NE   PUBLIC

            FELL IN 1 HOUR.

&&

LANDSVORK
Local storm report, Jul 15, 9:21 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       VALPARAISO              41.08N 96.83W
07/15/2008  M1.50 INCH       SAUNDERS           NE   AMATEUR RADIO

            FELL IN 30 MINUTES.

0915 PM     HEAVY RAIN       CERESCO                 41.06N 96.65W
07/15/2008  M1.40 INCH       SAUNDERS           NE   AMATEUR RADIO

            FELL IN 30 MINUTES.

&&

LANDSVORK
Local storm report, Jul 15, 10:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
07/15/2008                   LANCASTER          NE   LAW ENFORCEMENT

            BRANCHES DOWN AT 37TH AND D ST.

&&

MAYES
Local storm report, Jul 15, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1017 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 N VALLEY              41.33N 96.35W
07/15/2008  M2.22 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            FELL BETWEEN 7 PM AND 10 PM.

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:09 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce, Platte36 min
Jul 15, 7:26 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders49 min
Jul 15, 7:30 PM CDTFlash Flood WarningOAXDodge3 hr
Jul 15, 7:36 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton24 min
Jul 15, 7:45 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte30 min
Jul 15, 7:47 PM CDTSevere Thunderstorm WarningOAXPlatte28 min
Jul 15, 7:58 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton17 min
Jul 15, 8:13 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders, Seward47 min
Jul 15, 8:17 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington43 min
Jul 15, 8:25 PM CDTSevere Thunderstorm WarningOAXBurt26 min
Jul 15, 8:58 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Otoe, Saline, Sarpy and 2 more62 min
Jul 15, 9:15 PM CDTFlash Flood WarningOAXSaunders3 hr
Jul 15, 9:29 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Jul 15, 9:57 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe48 min
Jul 15, 10:30 PM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy45 min
Jul 16, 6:22 AM CDTAreal Flood WarningOAXSaline, Seward12 hr
Jul 16, 6:42 AM CDTRiver Flood WarningOAXSaline3 days
Jul 16, 9:15 AM CDTRiver Flood WarningOAXSaline5 days
Jul 16, 9:18 AM CDTRiver Flood WarningOAXSeward23 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.